| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Weight Concern

Q. I'm 28-years-old and after my first manic episode, my doctor put me on an aggressive therapy of topamax and depakote. In the last nine months I have lost 50 pounds with 20 more to go. I am now petrified of putting the weight back on or not being able to lose the rest. Can you tell me if these medications effects significantly affect weight gain?

A. I'm not quite sure why you are so terrified of putting the weight back on, but I gather that you started from a very high baseline weight that was considered unhealthy. The regimen you are on now ought to provide some protection from weight gain, in that topiramate [Topamax] is known to help patients with bipolar illness take off weight they have put on while using other mood stabilizers.

On the other hand, divalproex [Depakote] may cause some weight gain. This varies from patient to patient, but may be on the order of 4-15 lbs over the course of 6-12 months, in my own clinical experience. On the good side, some patients may actually lose weight with Depakote. Rather than focusing on the medications alone, I would strongly encourage you to explore, with your doctor, some ways you can help maintain a healthy weight and a healthy life-style. This almost always means (1) getting some dietary counseling about foods to avoid (e.g., fats, sweets) and--very important!-(2) an exercise regimen that makes sense for you and is appropriate to your medical needs. I can't emphasize enough how important exercise is. Just eating less almost never works in the long run--your body just reads this as starvation and slows down its metabolism, leading to return of the weight.

Crash diets using special types of food, or over-the-counter diet pills, are rarely helpful and sometimes dangerous. If the common sense approach--dietary counseling and exercise--is not enough to help you keep your weight down, there are some medications that might be helpful. These could be added on to your current regimen. But--I would first discuss the "natural" way with your doctor, and ask about a referral to a registered dietician. Also, The Mayo Clinic website http://www.mayohealth.org/home?id=HQ01239 suggests some common-sense weight loss strategies, including:

a. Eating plant-based foods.
b. Watching your fat and cholesterol intake.
c. Watching your total calories.

September 2001

Disclaimer Back to Ask the Expert